Two new bivariate zero-inflated generalized Poisson distributions with a flexible correlation structure

  • Chi Zhang the University of Hong Kong
  • Guoliang Tian the University of Hong Kong
  • Xifen Huang the University of Hong Kong
Keywords: Bivariate generalized Poisson distribution, Expectation–maximization algorithm, Newton–Raphson algorithm, Over-dispersion, Zero-inflated generalized Poisson distribution.


To model correlated bivariate count data with extra zero observations, this paper proposes two new bivariate zero-inflated generalized Poisson (ZIGP) distributions by incorporating a multiplicative factor (or dependency parameter) λ, named as Type I and Type II bivariate ZIGP distributions, respectively. The proposed distributions possess a flexible correlation structure and can be used to fit either positively or negatively correlated and either over- or under-dispersed count data, comparing to the existing models that can only fit positively correlated count data with over-dispersion. The two marginal distributions of Type I bivariate ZIGP share a common parameter of zero inflation while the two marginal distributions of Type II bivariate ZIGP have their own parameters of zero inflation, resulting in a much wider range of applications. The important distributional properties are explored and some useful statistical inference methods including maximum likelihood estimations of parameters, standard errors estimation, bootstrap confidence intervals and related testing hypotheses are developed for the two distributions. A real data are thoroughly analyzed by using the proposed distributions and statistical methods. Several simulation studies are conducted to evaluate the performance of the proposed methods.


Ademola, A.J. and Ahamefula, M.U. (2012). Multivariate generalized Poisson distribution for inference on selected non-communicable diseases in Lagos State, Nigeria. Journal of Modern Applied Statistical Methods 11(2), 524–529.

Akaike, H. (1974). A new look at the statistical model identification. IEEE Transactions on Automatic Control 19(6), 716–723.

T. Baghfalaki, and M. Ganjali, A fast algorithm for using semi-parametric random effects model for analyzing longitudinal data, Statistics, Optimization & Information, vol. 2, no. 4, pp. 339-351, 2014.

Berry, D.A. (1987). Logarithmic transformations in ANOVA. Biometrics 43, 439–456.

Chernoff, H. (1954). On the distribution of the likelihood ratio. The Annals of Mathematical Statistics 25, 573–578.

Consul, P.C. (1989). Generalized Poisson Distributions: Properties and Applications. Marcel Dekker, New York.

DiCiccio, T.J. and Efron, B. (1996). Bootstrap confidence intervals. Statistical Science 11(3), 189–212.

Famoye, F. and Consul, P.C. (1995). Bivariate generalized Poisson distribution with some applications. Metrika 42(1), 127–138.

Famoye, F., Wulu, J.T. and Singh, K.P. (2004). On the generalized Poisson regression model with an application to accident data. Journal of Data Science 2, 287–295.

Famoye, F. and Singh, K.P. (2006). Zero-inflated generalized Poisson regression model with an application to domestic violence data. Journal of Data Science 4(1), 117–130.

Famoye, F. (2010a). On the bivariate negative binomial regression model. Journal of Applied Statistics 37(6), 969–981.

Famoye, F. (2010b). A new bivariate generalized Poisson distribution. Statistica Neerlandica 64(1), 112–124.

Feng, Z.D. and McCulloch, C.E. (1992). Statistical inference using maximum likelihood estimation and the generalized likelihood ratio when the true parameter is on the boundary of the parameter space. Statistics & Probability Letters 13(4), 325–332.

Holgate, P. (1964). Estimation for the bivariate Poisson distribution. Biometrika 51(1-2), 241–287.

Jansakul, N. and Hinde, J.P. (2002). Score tests for zero-inflated Poisson models. Computational Statistics & Data Analysis 40, 75–96.

Joe, H. and Zhu, R. (2005). Generalized Poisson distribution: The property of mixture of Poisson and comparison with negative binomial distribution. Biometrical Journal 47(2), 219–229.

Karlis, D. and Ntzoufras, I. (2005). Bivariate Poisson and diagonal inflated bivariate Poisson regression models in R. Journal of Statistical Software 14(10).

Krishna, P.M. and Tukaram, S.D. (2011). Bivariate zero-inflated power series distribution. Applied Mathematics 2(7), 824–829.

Lakshminarayana, J., Pandit, S.N.N. and Rao, S.K. (1999). On a bivariate Poisson distribution. Communications in Statistics—Theory and Methods 28(2), 267–276.

Li, C.S., Lu, J.C., Park, J., Kim, K., Brinkley, P.A. and Peterson, J.P. (1999). Multivariate zero-inflated Poisson models and their applications. Technometrics, 41(1), 29–38.

Liu, Y. and Tian, G.L. (2015). Type I multivariate zero-inflated Poisson distribution with applications. Computational Statistics & Data Analysis 83, 200–222.

Louis, T.A. (1982). Finding the observed information matrix when using the EM algorithm. Journal of the Royal Statistical Society, Series B 44(2), 226–233.

Schwarz, G. (1978). Estimating the dimension of a model. The Annals of Statistics 6(2), 461–464.

Self, S.G. and Liang, K.Y. (1987). Asymptotic properties of the maximum likelihood estimators and likelihood ratio tests under nonstandard conditions. Journal of the American Statistical Association 82, 605–610.

How to Cite
Zhang, C., Tian, G., & Huang, X. (2015). Two new bivariate zero-inflated generalized Poisson distributions with a flexible correlation structure. Statistics, Optimization & Information Computing, 3(2), 105-137.
Research Articles